MAUDE Adverse Event Report: BAUSCH + LOMB 23 GA COMBINED PROCEDURAL PACK WITH INTEGRATED VENTED AFI &WF; UNIT, PHACOFRAGMENTATION

BAUSCH + LOMB 23 GA COMBINED PROCEDURAL PACK WITH INTEGRATED VENTED AFI &WF; UNIT, PHACOFRAGMENTATION
Model Number BL5223WV
Medical Device Problem Code Failure to Cut (2587)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/25/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The return of the device has been requested.It has not been received.Manufacturing and sterilization records were reviewed and found to be acceptable.The investigation is underway.
 
Event or Problem Description
A user facility in china reports that the vitrectomy cutter was not cutting and continued to aspirate.The progress of the operation was not affected.The doctor updated the pack and continued to complete the operation.No patient impact/injury was reported.
 
Additional Manufacturer Narrative
Although the product was not received for evaluation, a review of the video provided was performed.The original packaging is not visible in the video.The part number and lot number cannot be verified or determined.The video shows a 23ga vit cutter with the needle tip submerged in a small amount of fluid in a small metal cup.I observed by hearing and seeing, that there is "cutter activity" given the air noise, and screen indications.Though the video does not stay focused on one area long, with jumping around and quick movements of the camera that make it difficult to determine if there is wave action being generated in the fluid in the metal cup, which could help determine if the inner needle is moving.Further observations noted that the system vacuum was set to 400mmhg with a cut rate of 4500 c.P.M.When the video shows the vit cutter tip in the fluid of the metal cup, the fluid level is not reducing and when the video shows the collection cassette, no fluid was seen dripping or running into the cassette.This could indicate that the cutter is not vacuuming or aspirating as it should.The video is not clear enough to determine if the inner needle is moving within its outer needle assembly.Based on this video, it appears that the cutter is not vacuuming/aspirating which would prevent cutting as well.The investigation is ongoing.
 
Additional Manufacturer Narrative
Product evaluation confirmed the failure mode.A video was provided of the complaint sample.Based on this video, it appears that the cutter is not vacuuming/aspirating which would prevent cutting as well.Assignable root cause could not be determined by video evaluation only.The lot history, trend analysis, risk analysis and/or directions for use review were considered acceptable, with the product performing within anticipated rates.No corrective action required.Since the time of this conclusion, the product has been received for evaluation.Evaluation completed on the returned device.One opened bl5223wv pack from lot x5241 was returned.Visual inspection found the tubing wadded and tangled up inside the pack tray.The collection cassette tubing has fluid in the air line.The vit cutter tip protector was not returned.The needle is slightly bent.The port window is in the opened position.The back cap is aligned correctly with the vent hole in the side of the cutter body.This cutter looks used.The connectors were inspected, and no damage was found.A functional test was performed using a stellaris pc system.There are bubbles in the aspiration line.Further inspection found the aspiration line is loose on the barb on the back cap and comes off easily.The cutter has intermittent cutting due to the air leak.It should be noted that an air leak and bent needle can contribute to poor cutting performance.The vit cutter engineer was asked to look at the vit cutter assembly.It was found that the aspiration line is loose and stretched out on the barb on the back cap of the vit cutter.The aspiration line was then cut off at the damaged area and was reattached to the vit cutter barb.A functional test was then performed by the complaint evaluation technician using a stellaris pc system.The cutter had good clean cuts throughout the various cut rates and had good aspiration.There were no bubbles in the aspiration line during testing.Verifying the tubing was stretched out causing an air leak.It cannot be determined when or where the aspiration tubing became stretched out.Due to the evidence of use and the returned condition with a bent needle and loose tubing it cannot be determined when the needle became bent, or the tubing became loose.The investigation is ongoing.
 
Additional Manufacturer Narrative
Product evaluation confirmed the failure mode.Stretched aspiration line tubing caused an air leak that led to intermittent cutting.The cause of the stretched tubing is most likely due to handling by the end user.The root cause could not be definitively determined.The lot history, trend analysis, risk analysis and/or directions for use review were considered acceptable, with the product performing within anticipated rates.No corrective action required.The investigation is complete.

Brand Name
23 GA COMBINED PROCEDURAL PACK WITH INTEGRATED VENTED AFI &WF
Common Device Name
UNIT, PHACOFRAGMENTATION
Manufacturer (Section D)
BAUSCH + LOMB
4100 n. goodman st.
rochester NY 14609
Manufacturer (Section G)
BAUSCH + LOMB, INC.
3365 tree court industrial blv
st. louis MO 63122
Manufacturer Contact
amy frutiger
3365 tree court industrial blvd
saint louis, MO 63122
6362263089
MDR Report Key21186466
Report Number0001920664-2025-00004
Device Sequence Number4300673
Product Code HQC
UDI-Device Identifier00757770058587
UDI-Public(01)00757770058587(17)250406(10)X5241
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K063331
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/06/2025
Device Model NumberBL5223WV
Device Lot NumberX5241
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/25/2024
Supplement Date Received by Manufacturer01/28/2025
03/04/2024
04/15/2024
Initial Report FDA Received Date01/18/2025
Supplement Report FDA Received Date02/25/2025
03/31/2025
04/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/06/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
STELLARIS SYSTEM AND ACCESSORIES
Patient SexUnknown